Abstract 3701: Vitamin D Deficiency is Associated With Myalgias in Hyperlipidemic Subjects Taking Statins
Myalgias are a frequent symptom among patients taking statins, but it is sometimes uncertain whether myalgias are drug-related. Since vitamin D deficiency is common in the general population, and can be associated with reversible myalgias, we hypothesized that vitamin D deficiency may contribute to symptoms in some patients. This hypothesis was tested in 99 patients referred to our tertiary care academic Lipid Disorders Clinic with a diagnosis of hyperlipidemia. Mean age 58.7 ± 11.6 yr (range 20 – 84), 43% men, mean serum 25-hydroxy vitamin D (vit D) level 26.7 ± 12.5 ng/ml (range 5– 64). Statin-associated myalgias were present in 38.8% of patients. Patients with statin-associated myalgias were the same age as patients without myalgias (59.3 ± 10.4 vs 58.4 ± 12.3, P=NS), but had 32% lower mean vit D (20.5 ± 10.0 vs 30.1 ± 12.5 ng/ml, P=0.0003) and trended toward being female (68% vs 49%, P=0.095). Vit D was similar in men and women (24.3 ± 10.1 vs 28.8 ± 14.0, P=0.09). In the entire cohort, vit D deficiency was prevalent: 62.6% were < 30 ng/ml; 31.9% were < 20 ng/ml. Patients with myalgias were more likely to have vit D < 30 ng/ml (81.3% vs 52.5%, P < 0.01) and < 20 ng/ml (62.5% vs 18.6%, P < 0.01). Among patients with vit D < 20 ng/ml, 62.1% had statin-associated myalgias vs 17.6% of patients with vit D ≥ 30 (P<0.01). About 1/3 of patients reported fewer statin-associated myalgias after unblinded treatment with high dose ergocalciferol for 8 –12 weeks, but most subjects also changed to a different statin. In summary, (1) vit D deficiency is common in this group of patients referred for hyperlipidemia, (2) mild and severe vit D deficiency were significantly more common among patients with statin-associated myalgias; mean vit D level was 32% lower, (3) vit D < 20 was associated with 4-fold higher rates of myalgias vs vit D ≥ 30, (4) reduced myalgias were anecdotally related to treatment with vit D in some patients. In conclusion, vit D deficiency appears to be prevalent among patients with hyperlipidemia, but is significantly more likely among patients with statin-associated myalgias. It is possible that vit D deficiency potentiates statin-induced myalgias, or may cause drug-unrelated myalgias in a subset of statin-treated patients. Further studies are required to elucidate these relationships.